Alert archive / South Carolina / Lake Wind Advisories in 2017

Lake Wind Advisory 13, NWS Charleston, SC

October 29, 2017Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Oct 29, 2017, 3:14 AM EDT for Berkeley County, South Carolina. It took effect at Oct 29, 2017, 1:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 3:14 AM EDT (07:14 UTC)
In effect from
Oct 29, 2017, 1:00 PM EDT
Expired
Oct 30, 2017, 2:54 AM EDT
In force
14 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS72 KCHS 290714
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
314 AM EDT Sun Oct 29 2017

SCZ045-291515-
/O.NEW.KCHS.LW.Y.0013.171029T1700Z-171030T0500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
314 AM EDT Sun Oct 29 2017

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EDT MONDAY FOR LAKE MOULTRIE...

The National Weather Service in Charleston has issued a Lake Wind
Advisory, which is in effect from 1 PM this afternoon to 1 AM EDT
Monday.

* WINDS...West 20 knots with gusts up to 25 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
7 follow-up statements
964 
WWUS72 KCHS 291031
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
631 AM EDT Sun Oct 29 2017

SCZ045-291845-
/O.CON.KCHS.LW.Y.0013.171029T1700Z-171030T0500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
631 AM EDT Sun Oct 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 1 AM EDT MONDAY FOR LAKE MOULTRIE...

* WINDS...West 20 knots with gusts up to 25 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
688 
WWUS72 KCHS 291410
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1010 AM EDT Sun Oct 29 2017

SCZ045-292215-
/O.CON.KCHS.LW.Y.0013.171029T1700Z-171030T0500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1010 AM EDT Sun Oct 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WINDS...West 20 knots with gusts up to 25 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
232 
WWUS72 KCHS 291744
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
144 PM EDT Sun Oct 29 2017

SCZ045-300145-
/O.CON.KCHS.LW.Y.0013.000000T0000Z-171030T0500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
144 PM EDT Sun Oct 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WINDS...West 20 knots with gusts up to 25 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
036 
WWUS72 KCHS 291946
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
346 PM EDT Sun Oct 29 2017

SCZ045-300400-
/O.CON.KCHS.LW.Y.0013.000000T0000Z-171030T0500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
346 PM EDT Sun Oct 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WINDS...West 20 knots with gusts up to 25 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
159 
WWUS72 KCHS 300252
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1052 PM EDT Sun Oct 29 2017

SCZ045-300500-
/O.CON.KCHS.LW.Y.0013.000000T0000Z-171030T0500Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1052 PM EDT Sun Oct 29 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY FOR
LAKE MOULTRIE...

* WINDS...West around 10 knots with gusts up to 20 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
871 
WWUS72 KCHS 300433
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1233 AM EDT Mon Oct 30 2017

SCZ045-300800-
/O.EXT.KCHS.LW.Y.0013.000000T0000Z-171030T0800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1233 AM EDT Mon Oct 30 2017

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING FOR LAKE MOULTRIE...

* WINDS...West 15 to 20 knots with gusts up to 25 knots.

* WAVES...1 to 2 feet.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  make conditions difficult for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
657 
WWUS72 KCHS 300654
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
254 AM EDT Mon Oct 30 2017

SCZ045-300800-
/O.CAN.KCHS.LW.Y.0013.000000T0000Z-171030T0800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
254 AM EDT Mon Oct 30 2017

...LAKE WIND ADVISORY IS CANCELLED FOR LAKE MOULTRIE...

The National Weather Service in Charleston has cancelled the Lake
Wind Advisory.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Oct 29, 1:16 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 29, 1:16 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
116 AM EDT Sun Oct 29 2017

.SYNOPSIS...
A strong cold front will push offshore this morning. Then, high
pressure will prevail through next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
We adjusted the forecast to keep the bulk of the deeper
convection offshore associated with the upper jet and along the
baroclinic zone, while further inland the lighter showers with
the cold front will diminish as low level convergence fades.

There have been a few places with a little ground fog, but
extensive cloud cover and then increasing winds behind the cold
front that passes offshore of SC around daybreak and prior to
that over GA negates the need for adding to the forecast.

Temps overnight will be warmer in many places than what highs
will be later on Sunday.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
Sunday: A short wave will stretch from roughly the Great Lakes
Region down into the Southeast during the day, moving into the Mid-
Atlantic and Northeast states at night. At the surface, the cold
front will be offshore in the morning, continuing to move away from
us. Meanwhile, broad high pressure centered over Southern TX will be
shifting eastward, with it's periphery reaching into our area as the
day progresses. Any remnant showers associated with the front should
be limited to the Charleston Tri-County area very early in the
morning, then quickly dissipating late in the morning as the high
approaches. The high will bring drier conditions (PWAT's below 0.5"
and dew points dropping into the 30s) and rapidly clearing skies,
especially by the afternoon. A strong pressure gradient between the
aforementioned features will generate breezy/gusty west to northwest
winds across the area, especially in the afternoon. A Lake Wind
Advisory may be needed for Lake Moultrie. These winds will usher in
much colder 850 mb temperatures to the region. This will equate to
high temperatures well below normal. By night, the gradient weakens
allowing winds to ease. Clear skies and dry conditions will allow
temperatures to plummet. Lows should approach the coldest seen so
far this fall. Though, not as cold as it could be given the winds
never fully decouple. Expect lows in the mid 30s far inland and the
lower 40s closer to the ocean. There could even be some patchy frost
in the coldest, sheltered locations.

Monday through Tuesday: A broad, longwave trough will be located
over the Central U.S., leading to west to southwest flow aloft over
our area. At the surface, high pressure centered over the FL
Panhandle Monday morning will generally remain over the Southeast
through Tuesday. Dry air across the region (PWATs below <0.75") and
large scale subsidence will bring mostly clear skies. Temperatures
will again be below normal Monday and Monday night, moderating
closer to normal on Tuesday as the air mass slowly modifies.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A zonal mid and upper pattern will continue to dominate, while a
large region of high pressure persists at the surface. H5 heights
that are above average for this time of year and H8 temps of at
least 10-12C will support a significant warming trend as we usher
in a new month. At most we might get a few showers back into the
forecast later in the week with weak short waves aloft and some low
level return of moisture off the Atlantic.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR weather will prevail in advance of a cold front overnight,
before MVFR or perhaps IFR ceilings move in behind the cold
front as it moves offshore from about 10-15Z. Considerable dry
air takes over the rest of the daylight hours and into Sunday
night, allowing for solid VFR conditions to dominate. A concern
for pilots will be gusty W-NW winds as the colder air rushes in
and deepening mixing occurs. From about 14/15Z through sunset
winds will average 18-24 kt sustained, with gusts of 30-34 kt to
occur, perhaps briefly higher at times.

Extended Aviation Outlook: VFR. Gusty winds are expected Sunday
evening.

&&

.MARINE...
Tonight: A strong cold front will move across the local waters by
late tonight. Southerly flow out ahead of the front will gradually
increase through the evening, with 15-20 knots of flow possible in
the Charleston county waters. Then late tonight, the front will pass
and winds will turn out of the west and west-southwest. The
strongest cold advection and surge will take place after sunrise so
winds should top out in the 15-20 knot range in the tonight period.
Seas will average 3-5 ft, with isolated to scattered showers
and a few t-storms to occur.

Sunday and Sunday night: The cold front will be offshore in the
morning, continuing to move away from us. Meanwhile, broad high
pressure centered over Southern TX will be shifting eastward, with
it's periphery reaching into our area as the day progresses. A
strong pressure gradient along with cold air advection will lead to
gusty, west to northwest winds. Small Craft Advisories are in place
for the waters within 20 nm and Charleston Harbor, with a Gale Watch
for the GA waters beyond 20 nm. Given the forecast and model trends,
wouldn't be surprised to see the Gale Watch get upgraded to a
warning. The Advisories may also need to get upgraded to Warnings,
mainly due to gusts approaching gale force in the 10-20 nm portion
of these zones. Expect hazardous, wind-driven seas, especially
beyond 10 nm.

Rip Currents: Strengthening onshore winds and building swell will
lead to an increased threat of rip currents. Our internal
calculations show our beaches barely in the Low category, which is
what we'll be forecasting. However, wouldn't be surprised to see
this get bumped up to Moderate with a future package.

Monday through Thursday: Much better conditions will prevail, as
high pressure initially over the SE becomes absorbed into a larger
and stronger high moving through the OH valley Tuesday to off New
England and the Canadian maritimes Wednesday and Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from noon today to 2 AM EDT Monday for
     AMZ330.
     Small Craft Advisory from 11 AM this morning to 8 AM EDT
     Monday for AMZ352.
     Small Craft Advisory from noon today to 8 AM EDT Monday for
     AMZ350.
     Gale Watch from 9 AM EDT this morning through late tonight for
     AMZ374.
     Small Craft Advisory from 10 AM this morning to 8 AM EDT
     Monday for AMZ354.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Oct 28, 3:33 PM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
333 PM EDT Sat Oct 28 2017

AMZ350-352-354-291945-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm, including
Grays Reef National Marine Sanctuary-
333 PM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gales: Conditions will become favorable for strong winds across the
Atlantic coastal waters behind a cold front on Sunday. Gale force
gusts will be possible Sunday and Sunday night, and a Gale Watch or
Gale Warning could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-291945-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
333 PM EDT Sat Oct 28 2017

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-291945-
Inland Berkeley-
333 PM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake Winds: Gusty winds will develop across Lake Moultrie Sunday
afternoon into the evening. A Lake Wind Advisory could eventually be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-
291945-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-
Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
333 PM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:23 AM EDTGale WarningCHS27 hr

Nearby

Lake Wind Advisories in South Carolina, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.